Illinois, 2010

Damaging Wind in Illinois, June 11, 2010

June 11, 2010 · NWS ILX · 1 event in 1 county or zone

A warm front pushing northward into central Illinois triggered isolated thunderstorms during the afternoon of June 11th. A few cells produced 50 to 60 mph wind gusts across parts of Clay and Lawrence counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front pushing northward into central Illinois triggered isolated thunderstorms during the afternoon of June 11th. A few cells produced 50 to 60 mph wind gusts across parts of Clay and Lawrence counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 11, 1:46 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 11, 1:46 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
246 PM CDT FRI JUN 11 2010

.DISCUSSION...
ISSUED 245 PM CDT FRI JUN 11 2010

WARM FRONT HAS NOW PUSHED NORTH OF THE STATE...WITH ALL OF
ILLINOIS NOW IN THE SOUPY AIR. HAVE HAD A FEW AREAS NUDGING 100
DEGREE HEAT INDICES...MAINLY ACROSS THE SOUTHEAST CWA BEFORE THE
PASSAGE OF SOME SHOWERS AND STORMS. LATEST RADAR INDICATED THE
MAIN LINE OF STORMS EXTENDED FROM NEAR DECATUR EAST ALONG HIGHWAY
36. UPPER AIR ANALYSIS SHOWED THE SMALL UPPER LOW ACROSS THE
SOUTHERN PLAINS HAD LIFTED NORTHEAST INTO SOUTHEAST MISSOURI.

MAIN FORECAST ISSUE INVOLVES AMOUNT OF RAIN THAT WILL ACCOMPANY
THIS UPPER LOW...AS WELL AS HEAT INDEX VALUES ON SATURDAY. OVERALL
THUNDER CHANCES THE NEXT FEW DAYS ARE ALSO A BIT PERPLEXING AT
TIMES. MODELS ARE IN GENERAL AGREEMENT WITH THE UPPER LEVEL
PATTERN THROUGH THE WEEKEND...BUT HAVE DIFFICULTING RESOLVING THE
SURFACE FEATURES.

SHORT TERM...TONIGHT THROUGH MONDAY...

UPPER LOW STILL PROJECTED BY MOST OF THE MODELS TO MOVE NORTHEAST
ALONG THE OHIO RIVER OVERNIGHT...GRADUALLY PHASING OUT. THE EXACT
TRACK WILL DICTATE THE AMOUNT OF RAIN THAT FALLS. WILL CONTINUE TO
HOLD OFF ON A FLASH FLOOD WATCH ACROSS THE SOUTHEAST CWA AS BEST
AXIS LOOKS TO BE JUST TO OUR SOUTH. HOWEVER...PWAT VALUES PROJECTED
TO RISE TO NEAR 2.3 INCHES...SO AREAS OF HEAVY RAIN ARE DEFINITELY
A CONCERN. OVERALL...WILL GO WITH LIKELY POPS TONIGHT FROM ABOUT
SPRINGFIELD TO DANVILLE SOUTHWARD.

FRONTAL BOUNDARY PROJECTED TO BEGIN A SOUTHWARD PUSH TONIGHT...BUT
THE MODELS ARE HAVING DIFFICULTIES RESOLVING HOW FAST THE FRONT
WILL MOVE THIS WEEKEND...AS IT BREAKS DOWN THE UPPER RIDGE
EXTENDING UP FROM THE GULF COAST. THE GFS IS THE SLOWEST...AND
NEVER REALLY GETS IT INTO THE CWA UNTIL LATE SUNDAY...WHEREAS THE
OTHER MODELS TEND TO HANG IT UP OVER THE AREA SOMETIME BETWEEN
MIDDAY SATURDAY AND MIDDAY SUNDAY. WITH THE BOUNDARY IN THE
GENERAL VICINITY...WILL SEE A CONTINUED CHANCE OF THUNDERSTORMS
THROUGH MONDAY. PWAT VALUES REMAIN ABOVE 2 INCHES SO SOME OF THE
STORMS COULD BE SOME HEAVY RAIN MAKERS THROUGH THE PERIOD.

STILL HAVE SOME CONCERNS WITH THE POTENTIAL NEED FOR A HEAT
ADVISORY ON SATURDAY. QUITE A SPREAD IN THE MODEL GUIDANCE IN
HIGHS...WITH THE NAM GUIDANCE COOLEST AND GFS GUIDANCE SEVERAL
DEGREES WARMER. EXTENT OF THE CLOUD COVER WITH THE BOUNDARY WILL
PLAY A SIGNIFICANT PART IN WHETHER OR NOT TEMPERATURES GET WARM
ENOUGH FOR ADVISORY CRITERIA. WENT WITH A BLEND OF THE TWO...
SLIGHTLY LEANING TOWARD THE COOLER VALUES. CURRENTLY FEEL THE
SOUTHEAST CWA WOULD HAVE THE BEST SHOT AT REACHING 100F HEAT
INDEX...BUT CONFIDENCE IS NOT STRONG ENOUGH THAT CONDITIONS WILL
LAST LONG ENOUGH TO WARRANT AN ADVISORY. OVERALL...WARMEST
CONDITIONS EXPECTED ON SATURDAY...WITH TEMPERATURES GRADUALLY
COOLING INTO MONDAY.

LONG TERM...TUESDAY THROUGH FRIDAY...

THE UPPER RIDGE CONTINUES TO BREAK DOWN EARLY IN THE WEEK...AS A
PIECE OF ENERGY FROM THE NORTHERN STREAM FLOW BREAKS OFF ACROSS
THE NORTHERN PLAINS...AND PUSHES EAST TOWARD THE GREAT LAKES. THIS
WILL PUSH THE SOUTHERN STREAM FURTHER SOUTH...RESULTING IN WAVES
MOVING NORTHEAST INTO THE MIDWEST. TUESDAY LOOKS TO HAVE THE BEST
RAIN CHANCES AT THIS POINT...WITH BOTH THE GFS AND ECMWF PUSHING A
SURFACE BOUNDARY THROUGH THE AREA TUESDAY NIGHT. AFTER THAT...SIGNS
POINT TOWARD THE UPPER RIDGE BUILDING BACK UP THE MISSISSIPPI
VALLEY...WITH DRY CONDITIONS AND TEMPERATURES RETURNING INTO THE
UPPER 80S AND LOWER 90S BY THE END OF THE WEEK.

GEELHART

&&

.AVIATION...
ISSUED 1225 PM CDT FRI JUN 11 2010

SCATTERED TO BROKEN CU/CB BASES OF 2.5-5K FT WILL OCCUR THIS
AFTERNOON AS ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOP AND CONTINUE THROUGH MID EVENING. AREAS SOUTH OF I-72 WILL
HAVE BETTER CHANCES OF THUNDERSTORMS WITH HEAVY RAINS...BUT IF
THUNDERSTORM OCCUR OVER TAF SITES THEN WILL HAVE AT LEAST MVFR
CONDITIONS FOR CEILINGS AND VISIBIBILITIES AND POSSIBLY LOWER FOR
VISIBILITIES IF HEAVY RAINS OCCUR. WEAK UPPER LEVEL LOW OVER
SOUTHERN MO TO CONTINUE TO WEAKEN AS IT LIFTS NE INTO SOUTHERN IL
BY SUNSET AND ACROSS THE OHIO VALLEY TONIGHT AND SAT. MOST OF THE
SHOWERS AND THUNDERSTORMS SHOULD PASS SE OF THE CENTRAL IL TAF
SITES TONIGHT AFTER SUNSET THOUGH GET CLOSE TO DEC AND CMI. HAVE
MVFR VISIBILITIES FROM LIGHT FOG/HAZE OVERNIGHT UNTIL MID MORNING
SAT. A FRONTAL BOUNDARY FROM THE WI/MN BORDER INTO NW IA AND
WESTERN KS WILL WEAKEN AS IT MOVES SE INTO CENTRAL IL SAT. THIS
WILL BRING MORE SCATTERED SHOWERS AND THUNDERSTORMS TO CENTRAL IL
SAT ESPECIALLY SAT AFTERNOON. BREEZY SSW WINDS AROUND 15 KTS WITH
GUSTS OF 18 TO 25 KTS WILL DIMINISH TO 5 TO 10 KTS BY SUNSET AND
BE SW 7 TO 11 KTS SAT.

HUETTL

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 11, 1:38 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
238 PM CDT FRI JUN 11 2010

ILZ036-040-041-047-049-050-121200-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
238 PM CDT FRI JUN 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE UNTIL SUNSET THIS EVENING.
A FEW THUNDERSTORMS COULD BECOME STRONG WITH GUSTY WINDS...FREQUENT
LIGHTNING...LOCALLY HEAVY RAINFALL AND POSSIBLE PEA SIZE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY. THE
PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND STRONG WINDS.
IN ADDITION...LOCALLY HEAVY RAINFALL AND INTENSE LIGHTNING WILL BE
LIKELY. THE MOST FAVORED TIME PERIOD FOR SEVERE WEATHER WILL BE
DURING THE AFTERNOON AND EVENING HOURS.

SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY THROUGH
TUESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. NO
WIDESPREAD SEVERE WEATHER EVENTS ARE ANTICIPATED... HOWEVER SOME
ISOLATED STORMS MIGHT PRODUCE HAIL AND GUSTY WINDS.

ALTHOUGH RIVER LEVELS WILL FALL VERY SLOWLY...THE ILLINOIS RIVER
WILL REMAIN ABOVE FLOOD STAGE FROM HAVANA DOWNSTREAM THROUGH NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027>031-037-038-042-043-048-051-121200-
DE WITT-KNOX-LOGAN-MARSHALL-MCLEAN-MENARD-PEORIA-SANGAMON-STARK-
TAZEWELL-WOODFORD-
238 PM CDT FRI JUN 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR THROUGH SUNSET ESPECIALLY EAST
OF I-55. A FEW THUNDERSTORMS COULD BE STRONG WITH GUSTY WINDS...
...LOCALLY HEAVY RAINFALL...INTENSE LIGHTNING AND PEA SIZE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY. THE
PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND STRONG WINDS.
IN ADDITION...LOCALLY HEAVY RAINFALL AND INTENSE LIGHTNING WILL BE
LIKELY. THE MOST FAVORED TIME PERIOD FOR SEVERE WEATHER WILL BE
DURING THE AFTERNOON AND EVENING HOURS.

SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY THROUGH
TUESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. NO
WIDESPREAD SEVERE WEATHER EVENTS ARE ANTICIPATED... HOWEVER SOME
ISOLATED STORMS MIGHT PRODUCE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-052>057-061>063-066>068-071>073-121200-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
238 PM CDT FRI JUN 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. A FEW STORMS COULD BE STRONG WITH GUSTY WINDS OF 45 TO
50 MPH...LOCALLY HEAVY RAINFALL UP TO 1 INCH IN A HALF HOUR...
INTENSE LIGHTNING AND POSSIBLE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY. THE
PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND STRONG WINDS.
IN ADDITION...LOCALLY HEAVY RAINFALL AND INTENSE LIGHTNING WILL BE
LIKELY. THE MOST FAVORED TIME PERIOD FOR SEVERE WEATHER WILL BE
DURING THE AFTERNOON AND EVENING HOURS.

SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY THROUGH
TUESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. NO
WIDESPREAD SEVERE WEATHER EVENTS ARE ANTICIPATED... HOWEVER SOME
ISOLATED STORMS MIGHT PRODUCE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

KH

In the hours before

Special weather statement, Jun 11, 1:24 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
224 PM CDT FRI JUN 11 2010

ILZ044>046-112015-
CHAMPAIGN-PIATT-VERMILION-
224 PM CDT FRI JUN 11 2010

...SIGNIFICANT WEATHER ALERT FOR CHAMPAIGN...EASTERN PIATT AND
VERMILION COUNTIES UNTIL 315 PM CDT...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEMENT TO PHILO TO 5
MILES EAST OF GEORGETOWN...MOVING NORTH AT 25 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. A 48 MPH SOUTH
WIND GUST WAS MEASURED AT THE CHAMPAIGN AIRPORT AROUND 215 PM.

FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINS UP TO 1 INCH
IN LESS THAN A HALF HOUR IS ALSO EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  CATLIN...
  WHITE HEATH...
  CHAMPAIGN...
  URBANA...
  TILTON...
  ST. JOSEPH...
  SEYMOUR...
  DANVILLE...
  RANTOUL...

OTHER LOCATIONS AFFECTED INCLUDE...JAMAICA...SADORUS...IVESDALE...
WILLARD AIRPORT...KICKAPOO STATE PARK AND ROYAL.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3990 8754 3990 8859 4040 8842 4041 8795
      4049 8794 4049 8753
TIME...MOT...LOC 1922Z 190DEG 23KT 4001 8849 4005 8810
          4001 8752

HUETTL

The radar

The Evansville,IN radar (KVWX), 80 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 11, 2:50 PM CST to 2:51 PM CST
Where
Clay County, Flora
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.670, -88.480

A 10-inch diameter tree limb was blown down onto a power line causing a power outage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236559.